Tennessee, 2022

Damaging Winds and Lightning Strike in Tennessee, July 26, 2022

July 26, 2022 · NWS OHX · 7 events in 4 counties and zones

A cluster of severe thunderstorms moved southeastward across north-central Middle Tennessee during the afternoon hours on July 26, with several reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A cluster of severe thunderstorms moved southeastward across north-central Middle Tennessee during the afternoon hours on July 26, with several reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 26, 12:05 PM CST, 5 minutes earlier.

Area forecast discussion, Jul 26, 12:05 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
105 PM CDT Tue Jul 26 2022

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 205 AM CDT Tue Jul 26 2022

Looks like we have some patchy fog out there this morning mainly
for locations that saw rain yesterday evening. Any fog should mix
out quickly after sunrise. Overall, not a lot of changes to the
forecast as this week looks to be soggy at times. Zonal flow aloft
coupled with persistent moisture will leave Middle TN in the
sweet spot for showers and thunderstorms each day this week.
Biggest concerns over the next 36 hours will be damaging wind
gusts along with heavy rainfall that may lead to isolated flooding
issues. It's summertime which means a lot of people are outside,
so be mindful that thunderstorms can develop and intensify rather
quickly in our area. We've seen a lot of lightning with storms
lately...and today/tomorrow will be no different. Coverage of
showers and thunderstorms does appear to be more widespread
tomorrow, whereas coverage will likely be scattered today. Model PWAT
values are around 2", which is close to the 90th percentile for
the time of year. While widespread flooding will not be an issue,
those that have already received decent rainfall the past few days
and/or those that are flood-prone could see some issues today and
especially tomorrow. Temps will remain in the mid 80s along the
Plateau and low to mid 90s elsewhere through the middle of the
week. Heat Index Values will be in the low 100s along and west of
I-65.

&&

.LONG TERM...
(Wednesday Night through next Tuesday)
Issued at 205 AM CDT Tue Jul 26 2022

Really will not see any notable differences in our forecast as we
move into the second half of the week and the weekend. Model
soundings aren't overly impressive for the second half of the
week, but PWAT values will remain around 2". Flooding will be a
continued concern as we move into the second half of the week,
which will greatly depend on where the majority of rain has
already fallen. Most models continue to show the highest rainfall
amounts along the Upper Cumberland, which has been winning the
rainfall lottery lately. Five-day rainfall totals are anywhere
from 2 to 4 inches across the area, with the lowest amounts near
the TN/AL border and the highest amounts in our NE counties.

Zonal flow over the area finally begins to break down over the
weekend, although I do not think we will be able to get rid of the
showers and thunderstorms just yet. Surface frontal boundary will
sag southward on Friday, but will provide little relief as
plentiful moisture remains. The one good thing with this boundary
will be our temps will fall back slightly, with most of the area
in the low to mid 80s for our highs beginning Friday through the
weekend. Right now it looks like drier conditions will return by
the beginning to middle of next week, but still a lot of
uncertainty this many days away.

&&

.AVIATION...
(18Z TAFS)
Issued at 1249 PM CDT Tue Jul 26 2022

Scattered thunderstorms are developing and expected to affect the
terminals through the afternoon and the early evening. While there
are VCSH now, thunderstorm coverage is expected to increase
throughout the afternoon into the evening. Intermittent MVFR
ceilings may occur as the thunderstorms move across the area, but
this should improve to VFR overnight. Winds are generally out of
the south at 5-10 KT, but could gust 15-20 KT through the evening
hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      77  93  75  91 /  30  50  50  70
Clarksville    76  93  74  89 /  40  60  60  80
Crossville     70  85  69  84 /  30  50  40  70
Columbia       75  94  74  92 /  20  50  30  60
Cookeville     73  88  72  86 /  40  50  50  80
Jamestown      71  85  70  84 /  40  60  60  80
Lawrenceburg   75  91  74  91 /  20  40  30  60
Murfreesboro   75  93  74  92 /  30  50  40  70
Waverly        76  94  73  91 /  30  50  50  70

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Adcock
LONG TERM....Adcock
AVIATION.....Whitehead/Forbeck
Hazardous weather outlook, Jul 26, 1:14 AM CST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
214 AM CDT Tue Jul 26 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-270715-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
214 AM CDT Tue Jul 26 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Scattered thunderstorms will form this afternoon and evening. Locally
heavy downpours could cause brief flash flooding. Also, a few storms
may be strong with gusty winds.

Heat Index values will be in the low 100s along and west of I-65 this
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms with localized flash flooding
will be possible through the week.

A few storms may be severe each afternoon and evening through
Thursday. Localized damaging wind gusts will be the main concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

09

In the hours before

Special weather statement, Jul 26, 11:54 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Nashville TN
1254 PM CDT Tue Jul 26 2022

TNZ005-006-261830-
Stewart TN-Montgomery TN-
1254 PM CDT Tue Jul 26 2022

...A strong thunderstorm will impact portions of northwestern
Montgomery and eastern Stewart Counties through 130 PM CDT...

At 1254 PM CDT, Doppler radar was tracking a strong thunderstorm over
Big Rock, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dover, Big Rock, Cumberland City and Indian Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3637 8760 3637 8767 3649 8789 3663 8784
      3664 8751
TIME...MOT...LOC 1754Z 289DEG 10KT 3655 8779

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Shamburger

The radar

The Ft Campbell radar (KHPX), 45 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Stewart

When
July 26, 12:10 PM CST
Where
Stewart County, 0.75 mi WNW of Indian Mound
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.505, -87.692

Social media reports indicated trees were blown down in Indian Mound, including one on Red Top Road.

Thunderstorm Wind, Montgomery

When
July 26, 12:12 PM CST
Where
Montgomery County, 3.43 mi E of Clarksville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.627, -87.359

Social media reports indicated trees were blown down on Tiny Town Road, Needmore Road, and Guthrie Highway on the north and northeast sides of Clarksville.

Lightning, Montgomery

When
July 26, 12:15 PM CST
Where
Montgomery County, 2.24 mi ESE of Clarksville
Property damage
$5,000
Reported by
Social Media
Coordinates
36.516, -87.314

Social media reports indicated a house was struck by lightning on Haynes Street and another was struck on Guthrie Highway, but only minor damage resulted.

Thunderstorm Wind, Montgomery

When
July 26, 12:50 PM CST
Where
Montgomery County, Fredonia
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.430, -87.220

Numerous trees were blown down across Montgomery County.

Thunderstorm Wind, Robertson

When
July 26, 1:15 PM CST
Where
Robertson County, Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
36.500, -86.880

Smokey Barn News reported several trees and power lines were blown down across Robertson County with some roads blocked.

Thunderstorm Wind, Sumner

When
July 26, 1:24 PM CST
Where
Sumner County, 0.73 mi WNW of Portland
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
36.582, -86.533

Twitter reports and photos showed significant damage occurred to the Portland High School baseball field, with a dugout destroyed, outfield fence blow down, and roof damage to the indoor facility. Other wind damage occurred on Cora Street, College Street, and Lyon Drive.

Thunderstorm Wind, Robertson

When
July 26, 1:30 PM CST
Where
Robertson County, 1.91 mi SSW of Greenbrier
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.403, -86.808

A large oak tree was blown down near Oak Hill Golf Course on Fairways Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050505, 1050506, 1050507, 1050509, 1050511, 1050512, 1050513.